Nebraska, 2022

Hail and Damaging Wind in Nebraska, July 27, 2022

July 27, 2022 · NWS GLD · 3 events in 2 counties and zones

A cluster of strong to severe thunderstorms moved over far Southwest Nebraska from the northwest. Hail up to dime size was reported near Max and near Stratton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A cluster of strong to severe thunderstorms moved over far Southwest Nebraska from the northwest. Hail up to dime size was reported near Max and near Stratton. The strongest wind gust reported of 60 MPH was reported in Benkelman. As thunderstorms rolled through Trenton, the ethanol plant was struck by lightning at some point, causing unspecified but significant damage which took three days to repair.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 27, 7:44 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 27, 7:44 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
744 PM MDT Wed Jul 27 2022

.UPDATE...
Issued at 733 PM MDT Wed Jul 27 2022

A severe thunderstorm watch has been issued for the area along
and north of I-70 and west of Highway 83 from McCook to Oakley
through 1 AM MDT, or 2 AM CDT. Isolated half-dollar size hail and
wind gusts to 60 mph are possible in addition to heavy rain as
storms move through the area this evening.

&&

.SHORT TERM...(This afternoon through Thursday)
Issued at 1205 PM MDT Wed Jul 27 2022

As of 1 pm CDT...12 pm MDT...skies across the Tri-State Region were
partly cloudy as some areas have cleared out while others remain
under the influence of pesky morning stratus that is lifting.
Temperatures are in the upper 70s to low 80s. Winds are generally
east to northeast at 5 to 10 mph. At the surface, several remnant
outflow boundaries are present on latest surface analysis and
observations/wind directions as well as radar. Aloft, a strong
shortwave trough was visible over Montana, quickly heading southeast
through the northwest flow. This trough is what will fire storms
later today.

For this afternoon, overall quiet weather is anticipated. Cloud
cover will gradually burn off, which will leave some differential
heating boundaries/storm outflows present across the area. These
outflows boundaries will serve as the convective initiation spot
later this afternoon and evening, initially over southeastern
Wyoming, western Nebraska, and northeast Colorado.

Later this evening, this is when our show starts. Storms will move
southeast through the northwest flow, entering our area after 6 pm
MDT. Storms will be severe as there is plenty of instability (CAPE
of 2000 j/kg, favorable lapse rates) and wind shear (0-6 km bulk
shear of 40+ kts, 0-3 km helicity approaching 200 m2/s2 later this
evening). Large hail, damaging winds, and heavy rainfall producing
flash flooding seem to be the primary threats, but would not rule
out a tornado or two...could be the landspout variety if storms form
in our area but could also be of the supercell variety as storms
move in. Overall, could have a mixed mode of supercells as well as a
transition into a complex of storms, so the primary threats will
likely change over our area as storms morph storm modes. There may
also be a line of storms that trains over eastern Colorado,
primarily Kit Carson and Cheyenne Counties, after midnight, and this
could pose a flash flood risk given the amount of moisture as well
as a stationary boundary. After the storms, stratus and fog is
anticipated over the area though am uncertain about dense fog.

For tomorrow, showers and storms once again possible, including the
threat for heavy rain in the afternoon and evening hours. Flash
flooding will be possible, particularly for areas that receive heavy
rain tonight. Most of the area should be calm during the morning and
early afternoon hours but storms will approach later in the day from
eastern Colorado. The severe threat currently appears lower as we'll
be behind storm outflow/a front and in the cooler airmass, but the
setup does favor some heavier rainfall.

.LONG TERM...(Friday through Wednesday)
Issued at 206 PM MDT Wed Jul 27 2022

By Friday, the upper-level low center continues to be carried off to
the northeast over eastern Canada as the ridge axis sits over the
coast of the western CONUS. Abundant moisture is drawn up and
directed into our area, allowing showers and storms to continue into
much of the day Friday under mostly cloudy skies. The WPC keeps
southern portions of the area in a slight to moderate risk for heavy
rainfall into Friday, so flash flooding could become a concern. High
temperatures on Friday will range from the low 70s over our southern
counties to low 80s over northern counties. Overnight lows will be
in the upper 50s to low 60s. On Saturday, chances for showers and
storms linger. Afternoon highs will be in the upper 70s, primarily
over southeastern portions of the area to low 80s over
northwestern portions of the area. Overnight lows will be in the
upper 50s to mid 60s. On Sunday, an upper-level low over the
Pacific begins to move towards the coast of the far northwestern
CONUS and southwestern Canada, forcing the ridge to advance
eastward and allowing for warmer and drier conditions to settle in
over our area into next week. High temperatures return to near
normal on Sunday, then back above normal through mid-week.
Overnight lows will be near to slightly above normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 526 PM MDT Wed Jul 27 2022

At GLD, thunderstorms are expected to move into the area after 04Z
with the best chance of storms becoming a prevailing condition and
dropping conditions to MVFR due to lower ceilings and visibility
with heavy rain between 06-08Z. Showers and a few thunderstorms
will linger in the area through 10Z as conditions return to VFR
with the potential for additional storms developing after 19Z
Thursday afternoon.

At MCK, thunderstorms are expected to move into the area after 02Z
with the best chance of storms becoming a prevailing condition and
dropping conditions to MVFR due to lower ceilings and visibility
between 04-06Z. Showers and a few thunderstorms, as well as MVFR
conditions due to lower ceilings, will linger in the area though
11Z. MVFR will persist through 16Z with low ceilings and are
expected to return to VFR after 16Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...LOCKHART
SHORT TERM...RRH
LONG TERM...CC
AVIATION...LOCKHART
Hazardous weather outlook, Jul 27, 8:07 AM CST, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
807 AM MDT Wed Jul 27 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281415-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
807 AM MDT Wed Jul 27 2022 /907 AM CDT Wed Jul 27 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Strong to severe thunderstorms are expected this evening across
portions of the Tri-State Region, mainly north of Interstate 70 and
along and west of Highway 83. The strongest storms could produce
brief tornadoes, damaging winds, large to potentially significant
hail, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Widespread heavy rainfall is possible with thunderstorms both
Thursday and Friday. Flash flooding will be possible with this
rainfall, especially for areas that have received multiple rounds of
heavy rainfall in recent days.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the National
Weather Service in Goodland via telephone or social media.

In the hours before

Local storm report, Jul 27, 8:58 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
858 PM MDT WED JUL 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             7 ESE ECKLEY            40.08N 102.36W
07/27/2022  E1.00 INCH       YUMA               CO   TRAINED SPOTTER

            NICKEL AND QUARTER SIZED HAIL.

&&
Local storm report, Jul 27, 9:00 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
900 PM MDT WED JUL 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     7 W WRAY                40.08N 102.36W
07/27/2022  E50 MPH          YUMA               CO   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED WINDS AT 40-50
            MPH. TIME ESTIMATED.

&&
Special weather statement, Jul 27, 9:01 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
901 PM MDT Wed Jul 27 2022

COZ090-280315-
Yuma County CO-
901 PM MDT Wed Jul 27 2022

...A strong thunderstorm will impact portions of west central Yuma
County through 915 PM MDT...

At 900 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Yuma, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Yuma
County, including the following locations... Abarr and Heartstrong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northeastern Colorado.

&&

LAT...LON 3996 10247 3979 10279 3982 10280 4000 10280
      4000 10279 4016 10280 4019 10273
TIME...MOT...LOC 0300Z 330DEG 12KT 4009 10279

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Trigg
Local storm report, Jul 27, 9:14 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
914 PM MDT WED JUL 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             4 NNE VERNON            39.98N 102.24W
07/27/2022  M3.00 INCH       YUMA               CO   PUBLIC

            PUBLIC REPORT VIA PHOTO ON SOCIAL MEDIA OF A
            3 INCH MAXIMUM DIAMETER HAIL STONE. PHOTO
            HAD THE STONE NEXT TO A TAPE MEASURE.
            LOCATION WAS AT THE INTERSECTION OF COUNTY
            ROAD 28 AND HIGHWAY 385. THERE WERE SOME
            OTHER STONES NEAR THE SAME SIZE, BUT MOST
            WERE SMALLER. TIMING IS ESTIMATED.

&&

CA
Local storm report, Jul 27, 9:23 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
923 PM MDT WED JUL 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             6 WSW WAUNETA           40.25N 102.36W
07/27/2022  E3.75 INCH       YUMA               CO   PUBLIC

            PUBLIC REPORT VIA PHOTO ON SOCIAL MEDIA OF A
            HAIL STONE NEXT TO A TAPE MEASURE. AT
            MAXIMUM DIAMETER, THE HAIL STONE SEEMS TO BE
            AROUND 3.75 INCHES. LOCATION WAS NEAR COUNTY
            ROAD AA AND 47. TIMING, LOCATION, AND
            MAGNITUDE ARE ESTIMATED.

&&

CA
Local storm report, Jul 27, 9:24 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
924 PM MDT WED JUL 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             6 WSW WAUNETA           40.25N 102.36W
07/27/2022  E3.75 INCH       YUMA               CO   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 6 WSW
            WAUNETA. PUBLIC REPORT VIA PHOTO ON SOCIAL
            MEDIA OF A HAIL STONE NEXT TO A TAPE
            MEASURE. AT MAXIMUM DIAMETER, THE HAIL STONE
            SEEMS TO BE AROUND 3.75 INCHES. LOCATION WAS
            NEAR COUNTY ROAD AA AND 47. TIMING,
            LOCATION, AND MAGNITUDE ARE ESTIMATED.
            CORRECTION: OTHER STONES OF SIMILAR SIZE AND
            SMALLER WERE REPORTED. SOME VEHICLE DAMAGE
            WAS ALSO REPORTED.

&&

CA

The radar

The Goodland radar (KGLD), 87 km away, was scanning. The volume nearest the first event began at 03:29 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hitchcock

When
July 27, 9:29 PM CST
Where
Hitchcock County, 6 mi S of Stratton
Measured
0.75 in hail
Reported by
Social Media
Coordinates
40.063, -101.230

Thunderstorm Wind, Dundy

When
July 27, 9:15 PM MST
Where
Dundy County, 0.53 mi E of Benkelman Jones Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.050, -101.540

Estimated wind gusts to be 50 to 60 MPH.

Hail, Dundy

When
July 27, 9:25 PM MST
Where
Dundy County, 5 mi SSE of Max
Measured
0.75 in hail
Reported by
Social Media
Coordinates
40.053, -101.364

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044035, 1044036, 1044034.